Expert Answers Factual Answers to Your Sexual Health Questions

anonymous on September 1, 2011

I have spina bifida and epilepsy. My medications are known to lower libido. Is there a test to find out if mine is lowered?

I’m a man who was born with spinabifida, and I developed temporal lobe epilepsy at the age of 10. I’m in my late 30s now, and I don’t have a lot of interest in sex...so I’m reluctant to start relationships. I have been taking medication for epilepsy for the last 15 years, but I just found out that it can contribute to a low libido. How would I know if I have a low libido? Is there a way to test it? Just know this for sure would increase my confidence in relating to the opposite sex.

answered by
Annette Fuglsang Owens, MD, PhD on September 1, 2011

Thank you for sharing your experience with us. I’m happy to offer you some thoughts on how epilepsy can affect libido...but I would also encourage you to speak with your doctor or neurologist about these issues for a more detailed discussion about your specific situation and possibly a different course of treatment.

You’re right that many epilepsy medications are associated with low libido. But did you know that having epilepsy itself may also lower libido? Researchers still have a lot to learn about why this occurs, but they do know that hyposexuality (low sexual desire) is often a characteristic of epileptics, especially those on medication.

Why do people with epilepsy have a low sex drive? In cases of temporal lobe epilepsy, as you describe, researchers at the Weill Medical College of Cornell University think thatspecific structuresin an area of the brain called the amygdala ⎼ which prominently affects sexual desire ⎼ might be responsible. As a result, they found that both men and women with epilepsy had decreased blood flow to the genitals from sexual stimulation.

Epilepsy drugs are also related to decreased sexual function. Some anti-convulsant epilepsy drugs mightaffect testosterone levels, and therefore decrease interest in sex. But researchers at Thomas Jefferson University found that newer anti-convulsant medications don’t affect testosterone levels in the same way as older ones. They also found that feelings of anxiety and depression might be tied to low sexual desire in men with epilepsy. Again, we still have a lot to learn about the relationship of epilepsy and sexual functioning.

Is there a way to test your libido? There’s laboratory test, but you can get a general sense of your libido by asking yourself about your appetite for sex. For example, do you regularly masturbate, think about sex or initiate sexual contact with others? If not, you probably have a low libido.

In other words, your sexual desire might not be improved if you were to stop taking medication. And it’s likely that you need your medication to avoid seizures. Again, your doctor is the final authority on what ⎼ if anything ⎼ can be done to alter your treatment as a way to potentially boost your libido.

But that’s okay...

You can still have romantic and fulfilling relationships that aren’t centered around sex. You may even find that ⎼ with the right partner ⎼ your interest in sex gets stronger. Or your partner may not be all the interested in sex herself.

Some other points for your consideration...being depressed or anxious can also affect libido, but your doctor can help you with treatment. And you mentioned that you don’t have a lot of experience with romantic relationships...if you’re unsure about how to get started, you may benefit from talking to a counselor orsex therapist to help you gain knowledge about yourself and be comfortable relating to women.

Hopefully this information provides you a starting point in understanding the connection between epilepsy and low libido. I wish you good luck as you pursue social and potentially romantic relationships.

Related info:

Annette Fuglsang Owens, MD, PhD

Dr. Owens is an AASECT-certified sexuality counselor. Her areas of expertise include the medical aspects of human sexuality and sexual problems, as well as the impact of STDs ⎼ and other diseases, illnesses and disabilities ⎼ on sexuality. Dr. Owens was educated at the University of Copenhagen in Denmark.

Related Q&A's

What can I take for a low libido?
Is his porn addiction destroying our marriage?
To help my depression, I smoked pot…I stopped smoking, but I still can’t get it up. What gives?